Texas, 2008

Lightning Strike in Texas, August 17, 2008

August 17, 2008 · NWS BRO · 1 event in 1 county or zone

Thunderstorms moved across portions of Zapata County, producing heavy rains and frequent lightning. The Doppler radar at Brownsville indicated rainfall rates of up to three inches per hour over portions of Zapata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorms moved across portions of Zapata County, producing heavy rains and frequent lightning. The Doppler radar at Brownsville indicated rainfall rates of up to three inches per hour over portions of Zapata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 17, 12:28 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 12:28 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
128 PM CDT SUN AUG 17 2008

.DISCUSSION...THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE RIO GRANDE VALLEY AT
TIMES FOR THE NEXT FEW DAYS AS AN UPPER LEVEL LOW PRESSURE AREA
LOCATED ACROSS SOUTH TEXAS COMBINED WITH A WEAKENING STATIONARY
FRONT LOCATED OVER THE NORTHERN GULF OF MEXICO AND SOUTH TEXAS
INCREASES THE ATMOSPHERIC MOISTURE OVER DEEP SOUTH TEXAS. A SURFACE
HIGH PRESSURE RIDGE LOCATED ACROSS THE CENTRAL GULF OF MEXICO WILL
CONTINUE PRODUCING LIGHT TO MODERATE SOUTHEASTERLY WINDS OVER THE
RIO GRANDE VALLEY THROUGHOUT THE FORECAST PERIOD. THE TEMPERATURES
WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS THEN INCREASE TO SLIGHTLY
ABOVE NORMAL LEVELS FRIDAY AND OVER THE WEEKEND.
&&

.MARINE...AT 12 NOON BUOY020 REPORTED EAST TO SOUTHEAST WINDS AT 2
TO 4 KTS AND SEAS 3.3 FEET WITH A PERIOD OF 7 SECONDS. HIGH
PRESSURE IN THE NORTHEAST GULF WILL KEEP WINDS LIGHT TO MODERATE
FROM THE EAST TO SOUTHEAST THROUGH THE THE BEGINNING OF THE WEEK.
STREAMER SHOWERS WILL CONTINUE IN THE MORNING HOURS THROUGH THE
MIDDLE OF  THE WEEK...WHILE SOME THUNDERSTORM ACTIVITY IS POSSIBLE
DURING THE DAY.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS WITH
TEMPO MVFR CIGS/VSBYS IN SHOWERS OR THUNDERSTORMS...MAINLY DURING
THE AFTERNOON HOURS.  WINDS WILL BE LIGHT TO MODERATE FROM THE EAST
TO SOUTHEAST THROUGH MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  88  78  88  78 /  30  40  40  40  30
BROWNSVILLE          78  89  77  90  77 /  30  40  40  40  30
HARLINGEN            77  89  76  90  76 /  30  40  40  40  30
MCALLEN              77  91  77  91  77 /  30  40  40  40  30
RIO GRANDE CITY      77  94  77  94  77 /  30  40  40  40  30
SOUTH PADRE ISLAND   80  85  79  85  79 /  30  40  40  40  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE.......HART
Hazardous weather outlook, Aug 17, 4:39 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
539 AM CDT SUN AUG 17 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-181045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
539 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH
SOME AREAS RECEIVING BRIEFLY HEAVY RAINFALL. LOCALIZED AREAS OF
STREET FLOODING CAN BE EXPECTED DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE
MIDDLE OF THE WEEK...WITH SPOTTY AREAS OF LOCALIZED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 17, 2:21 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CDT SUN AUG 17 2008

TXZ249-250-172230-
JIM HOGG-BROOKS-
321 PM CDT SUN AUG 17 2008

...STRONG THUNDERSTORMS WILL AFFECT BROOKS AND JIM HOGG COUNTIES FOR
THE NEXT COUPLE OF HOURS...

MERGING THUNDERSTORMS WILL STRENGTHEN AND AFFECT RURAL BROOKS COUNTY
AND RURAL EASTERN JIM HOGG COUNTY...UNTIL 530 PM CDT. SOME OF THE
STORMS MAY REACH HEBBRONVILLE IN THE NEXT HOUR. GUSTY WINDS UP TO 40
MPH WILL OCCUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
OCCUR...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. MOTORISTS CAN EXPECT
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

54/BM
Special weather statement, Aug 17, 3:52 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
452 PM CDT SUN AUG 17 2008

TXZ248-249-252-180000-
JIM HOGG-ZAPATA-STARR-
452 PM CDT SUN AUG 17 2008

...TORRENTIAL RAINS WILL AFFECT ZAPATA COUNTY AND ALSO PORTIONS OF
JIM HOGG AND STARR COUNTIES...

A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL AFFECT ZAPATA...JIM HOGG
AND STARR COUNTIES UNTIL 700 PM CDT. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. AN ADDITIONAL TWO OR THREE INCHES OF RAIN MAY FALL IN THE
NEXT COUPLE OF HOURS...ESPECIALLY OVER NORTHERN ZAPATA COUNTY.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

54/BM

The radar

The Corpus Christi radar (KCRP), 168 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Zapata

When
August 17, 4:16 PM CST to 4:25 PM CST
Where
Zapata County, 0.62 mi E of Escobas
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.070, -99.010

The Zapata County Sheriff’s Department received a report of lightning striking a salt water storage tank near Escoba. The storage tank exploded and started a grass fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131760.